Antibiotic Allergies: Why Kids Should Be Tested to See if They’re Real
Jun 26, 2019
Antibiotics such as penicillin, amoxicillin and Augmentin (amoxicillin clavulanate) are used to treat common pediatric bacterial infections such as strep throat, ear infections, sinus infections and pneumonia.
Sometimes, new symptoms like a rash, itchiness, diarrhea or wheezing develop while your child is taking one of these medications. Is this an allergy?Is it a side effect of the medication? Should you stop the antibiotic? Should you ever give the antibiotic to your child again? These are all common questions parents face and it can be confusing! Most often, a discussion with your child’s pediatrician and a few simple questions can sort this out. Sometimes a pediatric allergy specialist and further testing may be needed.
What Are the Symptoms of a Drug Allergy?
The most common symptoms are itchiness, a rash (such as hives), difficulty breathing and swelling of the face, hands or feet. Less commonly, vomiting, diarrhea or light-headedness can be symptoms of an allergy. Usually two or more of these symptoms are present during an allergic reaction and the symptoms usually start within two hours of giving the medication. Because these symptoms can also be part of your child’s illness and not an allergic reaction, it is important to discuss them with your child’s provider.
Wouldn’t It Be Best to Play It Safe and Just Avoid the Antibiotic in the Future?
Not necessarily. Penicillin, amoxicillin and Augmentin (amoxicillin clavulanate) are usually the best and most commonly prescribed antibiotics for pediatric infections. At least 90% of people who think they or their child has an allergy to one of these medications are not allergic when tested. Avoiding these medications unnecessarily means your child may need to use a less effective, more expensive or broad spectrum antibiotic. Broad spectrum antibiotics (those that kill a wider variety of bacteria) can lead to more resistant germs (that are unaffected by those medications).
I Know I Am Allergic to Penicillin so Shouldn’t My Child Avoid It as Well?
No. Drug allergies are not passed on from parent to child. A mom, dad, brother or sister with an antibiotic allergy is not a reason to avoid the medication in another family member.
What Do I Need to Do If I Think My Child Is Allergic to an Antibiotic?
If the reaction is difficulty breathing, trouble swallowing or a blistering rash, your child needs immediate emergency care. Otherwise, discuss the symptoms with your child’s pediatrician. Sometimes a basic exam and questions can determine whether or not your child has an allergy. If the reaction sounds like a possible allergy, then further testing is needed. This testing is typically done at a pediatric allergist’s office. Your child’s doctor can give you a referral.
My Teenager Was Diagnosed with a Penicillin Allergy as a Toddler. She Doesn’t Need to Be Seen by an Allergist Again, Right?
Eighty percent of people with a diagnosed penicillin, amoxicillin or Augmentin allergy will be able to safely take the medication again after 10 years. With testing, an allergy doctor can help determine if your child is in fact able to use these medications again. Ask for a referral from your primary care doctor.
If you don’t have a primary care doctor, click here for a list of locations or live chat with a representative who can help you find a doctor.
Douglas J. McLaughlin, MD, is a clinical associate professor of pediatrics in the Section of Primary Care at Nationwide Children’s Hospital. He is the lead physician at Nationwide Children’s Near East primary care and is working on improving the accuracy of antibiotic allergies documented in the medical record.
Browse by Author
About this Blog
Pediatric News You Can Use From America’s Largest Pediatric Hospital and Research Center
700 Children’s® features the most current pediatric health care information and research from our pediatric experts – physicians and specialists who have seen it all. Many of them are parents and bring a special understanding to what our patients and families experience. If you have a child – or care for a child – 700 Children’s was created especially for you.